Truvada, a prescription medication used to prevent and treat HIV, can affect bone health in a negative way. Doctors typically prescribe Truvada for individuals who are seeking to avoid HIV infections. However, there can be a range of serious side effects with Truvada, such as liver damage, kidney failure, and lactic acidosis. In some individuals, Truvada affects bone density and causes osteoporosis.
Symptoms of Osteoporosis
Our bones are constantly renewing themselves. Bone breaks down and is replaced in the body continually throughout our lives. However, in osteoporosis sufferers, new bone creation cannot keep up with the pace at which old bone breaks down. This results in brittle bones and a loss of bone density.
Most people who suffer from osteoporosis or bone loss have no symptoms whatsoever until the disease has progressed considerably. Once osteoporosis is advanced, individuals may experience bone fractures. According to Mayo Clinic, something as simple as bending over or a cough can result in fractures in osteoporosis sufferers.
Osteoporosis symptoms can include:
- Back or neck pain
- Loss of height
- Stooped posture
Osteoporosis is typically a sign of advancing age and, in particular, affects post-menopausal women. However, in those who have been taking the HIV medication Truvada, even young people can potentially experience osteoporosis.
Evidence for Truvada Causing Osteoporosis and Bone Loss
While certain lifestyle factors can contribute to osteoporosis, in some cases, medication is responsible for causing the disease. Truvada and other HIV medications containing tenofovir disoproxil fumarate (TDF) can trigger osteoporosis or bone loss in some individuals. Therapeutics and Clinical Risk Management published a research paper revealing a strong correlation between taking tenofovir and experiencing a loss of bone density. The research paper suggests that tenofovir can cause bone loss in individuals who are still actively developing and growing bones, such as children and adolescents.
Another study by the journal points out that HIV patients suffer from much higher degrees of bone loss and fractures than the general population. In fact, low bone mineral density occurs in up to 90% of HIV-infected individuals. The paper postulates that while there can be many reasons for bone loss in HIV patients, there is evidence that antiviral drugs containing tenofovir are contributing to the loss of bone density.
How to Know Whether You Have Osteoporosis
Unfortunately, osteoporosis and other problems with bone density only present with symptoms once the disease has progressed significantly. By the time an individual experiences fractures and other unsettling symptoms, bone loss has already advanced considerably.
If you want to find out whether Truvada affected your bone density and caused osteoporosis, you will most likely have to undergo some diagnostic tests. Your doctor may order a bone scan to assess bone density. Other diagnostic tests can include:
- Bone X-rays
- CT scans of the spine
- MRI of the spine
If your doctor diagnoses osteoporosis or bone loss, you could have several options for treatment, including medication, diet adjustment, and weight-bearing exercises.
Fractures from osteoporosis can cause pain, inconvenience, and financial losses. Depending on the fractures and extent of the injury, an individual may require surgeries and physiotherapy treatments. They could lose income due to prolonged absence from work, as well.
Other Potential Side Effects Involving Bone Density
Osteoporosis is not the only detrimental bone condition that users of Truvada might face. They could experience other conditions involving the bones, such as osteopenia, a mild decrease in bone density. Osteomalacia, a softening of the bones, can also occur in individuals taking the drug. Bone softening can be a result of Truvada-induced kidney disease.
If you experienced reduced bone density or osteoporosis due to taking the drug Truvada, you could potentially have legal recourse. Consider hiring a Truvada lawsuit lawyer who may be able to help you seek compensation for any medical expenses and other losses you suffered due to side effects from Truvada.
Compensation You Could Receive
If you can prove that a negligent drug manufacturer is responsible for your injuries and damages, you could potentially sue them and recover compensation. Compensation may include awards for:
- Medical expenses
- Income losses
- Pain and suffering
- Loss of life enjoyment
You could also potentially receive other damages, depending on your individual claim.
Help Is Available
Suffering from osteoporosis or brittle bones from a drug that is supposed to prevent you from getting HIV can be frustrating. If you had been aware that Truvada could cause such serious health conditions, you might never have agreed to take the drug in the first place.
Osteoporosis is a serious disease and could impact your life for years to come, leaving you with costs for specialist appointments, diagnostic tests, physiotherapy, medication, work absences, and more.
Studies have shown that Truvada affects bone density and causes osteoporosis in some individuals. Therefore, you might be able to hold the drug manufacturer or other potentially liable parties to account for your injuries and damages.
If you suffered significant bone loss or osteoporosis after taking Truvada, you can contact Ben Crump Law, PLLC for help and advice. Call us today at (800) 983-6116 to secure your appointment for a free and confidential case evaluation.